Statins are cholesterol-lowering drugs that may be associated with muscle pain. Know what symptoms to look for and what to expect from your doctor.
About 13 million people in the U.S. take statins, drugs that lower cholesterol. Statins are considered life-saving medications for certain people at risk for a heart attack. They help prevent the buildup of cholesterol plaques in coronary arteries, which can lead to heart disease and heart attack. Most people who take statins don’t have any side effects. But about one in 20 people have muscle pain. Rarely, muscle pain is a sign of a serious condition where muscle tissue breaks down. This is called rhabdomyolysis.
Although statins are a safe medicine, you should keep an eye out for symptoms that may signal a problem.
How do statins affect muscles?
Statins can cause “statin myopathy,” which is just a general term for a muscle disorder.
More specifically, statins can cause muscle aching or soreness, called myalgia. Statin myalgia usually amounts to minor muscle soreness that lasts only a few weeks. However, statins can sometimes cause inflammation of muscle (myositis) in which there is also a release of an enzyme called CPK (CK, for short). CK can be detected with a blood test that your doctor can do if you have symptoms.
The cause of statin myopathy is not known. There are several theories. One theory is that statins, especially when taken in higher doses, may reduce a chemical called CoQ10, a vitamin-like substance that cells need to produce energy. Muscle cells low in CoQ10 may be more prone to damage. In severe cases, muscle cells break down, releasing waste products that can damage the kidneys and cause a life-threatening condition called rhabdomyolysis. This is a rare complication that occurs in about one in 1 million prescriptions.
What are the symptoms of statin myopathy?
Symptoms include muscle aches, heaviness, stiffness and cramping. Symptoms occur mostly in the thighs and calves, although about one in four of those affected may feel generalized pain. Symptoms may also include:
- Tendon pain
- Muscle pain that worsens with exercise
Call your doctor if you develop any symptoms, but do not stop taking the statin unless your doctor tells you to do so.
Call your doctor right away if you experience:
- Extreme weakness
- Severe muscle pain
- Dark or red urine
What are the risks?
Although rare, severe myopathy, which can lead to toxicity and rhabdomyolysis, is more likely with higher doses of statins. Other risk factors include:
- Advanced age, especially over 80 years
- Being a woman (the risk is slightly higher in women compared to men)
- Having kidney disease
- Alcohol abuse
- Heavy consumption of grapefruit juice
- Combining a statin with other drugs, such as:
- Fibrates, medications that decrease triglycerides
- Certain antibiotics, including erythromycin
- Anti-HIV drugs called protease inhibitors
- Heart drugs, such as verapamil
What can I expect from my doctor?
Before starting you on a statin, your doctor may order a baseline CK blood test. Lab tests to check liver function may also be done.
If you develop symptoms, your doctor will check your CK level again and compare it to the baseline test. He or she will ask you about symptoms to rule out other causes for muscle pain, such as recent strenuous exercise.
If the pain is severe or the CK is very high, your doctor will most likely stop statin therapy. Otherwise, he or she may continue your statin medication, but monitor your symptoms very closely. Your doctor will check that the pain goes away and may also:
- Lower your dose or start you on a different statin or medication
- Have you take your statin every other day
- Check your thyroid function, because hypothyroidism can increase risk for myopathy
- Prescribe a pain reliever
In most people, muscle pains eventually go away. Minor muscle soreness doesn’t represent any danger as long it remains stable or goes away, and as long as the CK level does not rise. Remember that the benefits of statin therapy far outweigh the risks for many people.